Try it
Pharmacology · Antibacterials: carbapenem and valproate interaction
Sample itemA 30-year-old man with epilepsy has been seizure-free on sodium valproate. He is admitted with sepsis and given meropenem, and develops breakthrough seizures with a very low serum valproate level. Which course is most appropriate?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Replace the carbapenem with another suitable antibiotic, as carbapenems sharply lower valproate levels
Carbapenems cause a rapid and large fall in serum valproate, often to subtherapeutic levels within a day or two, by inhibiting acylpeptide hydrolase, which normally regenerates valproate from its glucuronide, so more is lost as the glucuronide. The effect is not reliably overcome by raising the dose, and levels stay low until a few days after the carbapenem is stopped. The preferred management is to avoid the combination.
Option by option
A. Stop valproate, as the combination causes hyperammonaemic encephalopathy
Valproate hyperammonaemia is a separate effect and is not the explanation for the fall in level.
B. Continue meropenem and increase the valproate dose, as the fall is easily overcome by dose escalation
Dose escalation does not reliably overcome the interaction, and levels remain low while the carbapenem is given.
C. Replace the carbapenem with another suitable antibiotic, as carbapenems sharply lower valproate levels (correct)
Correct. Avoiding carbapenems in patients on valproate prevents loss of seizure control.
D. Give pyridoxine, as the seizures are caused by carbapenem-induced vitamin B6 deficiency
Carbapenems do not cause vitamin B6 deficiency; pyridoxine is relevant to isoniazid toxicity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?